Alert archive / Florida / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 215, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Sep 20, 2012, 1:13 PM EDT for Duval County, Saint Johns County, Florida. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2012, 1:13 PM EDT (17:13 UTC)
- Expired
- Sep 20, 2012, 2:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
Counties Duval County, FL, Saint Johns County, FL
The radar
The Jacksonville radar (KJAX), 49 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 1:15 PM EDT | TSTM WND DMG | 2 Ssw Palm Valley, FL | THE 911 CALL CENTER RECEIVED A REPORT OF TELEPHONE LINES BLOWN DOWN AT CANAL ROAD AND ROSCO BLVD. THE TIME GIVEN WAS BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 5.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 861 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
942
WUUS52 KJAX 201713
SVRJAX
FLC031-109-201800-
/O.NEW.KJAX.SV.W.0215.120920T1713Z-120920T1800Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
113 PM EDT THU SEP 20 2012
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ST. JOHNS COUNTY IN NORTHEAST FLORIDA
SOUTHEASTERN DUVAL COUNTY IN NORTHEAST FLORIDA
* UNTIL 200 PM EDT
* AT 113 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SAWGRASS. THIS STORM WAS NEARLY STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SAWGRASS AND GUANA RIVER STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.
&&
LAT...LON 2999 8138 3013 8147 3020 8148 3028 8138
3021 8137 3020 8135 3017 8135 3015 8134
3005 8132
TIME...MOT...LOC 1713Z 318DEG 2KT 3018 8139
$$
SHASHY2 follow-up statements
557
WWUS52 KJAX 201732
SVSJAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
132 PM EDT THU SEP 20 2012
FLC031-201742-
/O.CAN.KJAX.SV.W.0215.000000T0000Z-120920T1800Z/
DUVAL FL-
132 PM EDT THU SEP 20 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUVAL COUNTY IS
CANCELLED...
REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.
LAT...LON 2999 8138 3010 8142 3022 8143 3025 8138
3021 8137 3020 8135 3017 8135 3015 8134
3005 8132
TIME...MOT...LOC 1732Z 324DEG 4KT 3016 8137
$$
FLC109-201800-
/O.CON.KJAX.SV.W.0215.000000T0000Z-120920T1800Z/
ST. JOHNS FL-
132 PM EDT THU SEP 20 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR NORTHERN ST. JOHNS COUNTY...
AT 132 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SAWGRASS...MOVING SOUTHEAST AT 5 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GUANA
RIVER STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.
&&
LAT...LON 2999 8138 3010 8142 3022 8143 3025 8138
3021 8137 3020 8135 3017 8135 3015 8134
3005 8132
TIME...MOT...LOC 1732Z 324DEG 4KT 3016 8137
$$
SHASHY405
WWUS52 KJAX 201754
SVSJAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
154 PM EDT THU SEP 20 2012
FLC109-201805-
/O.EXP.KJAX.SV.W.0215.000000T0000Z-120920T1800Z/
ST. JOHNS FL-
154 PM EDT THU SEP 20 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ST. JOHNS COUNTY WILL
EXPIRE AT 200 PM EDT...
REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.
LAT...LON 2999 8138 3010 8142 3022 8143 3025 8138
3021 8137 3020 8135 3017 8135 3015 8134
3005 8132
TIME...MOT...LOC 1755Z 324DEG 4KT 3014 8135
$$
SHASHYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 9:45 AM EDT, 3 hours 28 minutes earlier.
Area forecast discussion, Sep 20, 9:45 AM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 945 AM EDT THU SEP 20 2012 .UPDATE...WEAK FRONTAL BOUNDARY CONTINUES TO MEANDER OVER N CENTRAL FL WHILE A WEAK SURGE OF NE FL HAS MOVED INTO SE GA AND EXTREME NE FL AREA. A STRONG MID/UPPER TROUGH FROM THE GREAT LAKES TO LOWER MS VALLEY AND THE CENTRAL GULF OF MEXICO IS PROVIDING LIFT IN THE FORM OF PVA AND UPPER LEVEL JET DYNAMICS OVER PORTIONS OF THE FL PENINSULA MAINLY S OF THE BIG BEND AREA. LOW LEVEL CONVERGENCE COMBINED WITH THE INCREASING MOISTURE (PWATS NEAR 1.8 INCHES) AND LIFT WILL RESULT IN CHANCE TO LIKELY POP SCENARIO FOR NE FL AND LOWER END POPS OVER SE GA. ALREADY HAVE SBCAPES OF 1500 J/KG IN NE FL AND ANTICIPATE CHANCE OF THUNDERSTORMS STARTING LATER THIS MORNING AND INTO THE AFTN HOURS. WITH SUFFICIENT INSTABILITY... CAN'T DISCOUNT AN ISOLD STRONG STORM GIVEN AMPLE BULK SHEAR AND COOLER TEMPS ALOFT BUT PROBABILITIES LOOK TO BE LOW. MINOR CHANGES TO THE GRIDS TO INCREASE CLOUD COVER AND TWEAK POPS. && .AVIATION...VFR CONDS PREVAIL BUT ANTICIPATE MVFR VSBY AND CIGS IN PRECIP SHIFTING FROM SW TO NE TODAY. IFR VSBY/CIGS POSSIBLE IN CONVECTIVE BUT AT THIS TIME RADAR AND OBSERVATION TRENDS DON'T SUPPORT IT. && .MARINE...NELY FLOW TODAY/TONIGHT AROUND 10-15 KT AND SEAS OF 2-3 FT. NO HEADLINES. RIP CURRENTS: LOW RISK TODAY WITH SOMEWHAT LOWER SWELL CONDS THAN PRIOR DAYS. SEAS ABOUT 2 FT OR LESS. && .PRELIMINARY POINT TEMPS/POPS... AMG 85 66 88 66 / 40 10 20 20 SSI 81 71 82 73 / 40 20 30 20 JAX 82 68 84 68 / 60 30 30 30 SGJ 81 72 84 72 / 60 30 40 30 GNV 83 68 86 69 / 70 30 40 40 OCF 83 69 87 70 / 70 30 50 40 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && SHASHY/WALKER
Hazardous weather outlook, Sep 20, 10:10 AM EDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1010 AM EDT THU SEP 20 2012 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-210933- ALACHUA- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT TO 20 NM-APPLING- ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CAMDEN (COASTAL)- CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-COLUMBIA-DUVAL-ECHOLS- FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE- FERNANDINA BEACH TO ST AUGUSTINE FL OUT TO 20 NM-FLAGLER-GILCHRIST- GLYNN (COASTAL)-GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU- PIERCE-PUTNAM- ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE- ST AUGUSTINE TO FLAGLER BEACH FL OUT TO 20 NM-ST JOHNS-SUWANNEE- UNION-WARE-WAYNE- 1010 AM EDT THU SEP 20 2012 ...ISOLATED STRONG STORMS POSSIBLE THIS AFTERNOON... THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... A FRONTAL BOUNDARY WILL POSITION OVER NORTH CENTRAL FLORIDA TODAY. THIS FEATURE COMBINED WITH AN APPROACHING UPPER LEVEL DISTURBANCE WILL CREATE NUMEROUS TO SCATTERED THUNDERSTORMS ACROSS THE AREA TODAY...WITH THE POTENTIAL FOR ISOLATED STRONG STORMS THIS AFTERNOON. STRONG STORMS WILL BE CAPABLE OF GUSTY WINDS AND HAIL. LOCALLY HEAVY RAINFALL WILL BE MOST LIKELY OVER NORTHEAST FLORIDA NEAR AND ALONG THE SURFACE FRONT. STORMS WILL MOVE NORTHEAST TO EAST AROUND 10 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY WITH THE BEST CHANCES OVER NORTHEAST FLORIDA. INCREASED ONSHORE FLOW IS EXPECTED EARLY NEXT WEEK WHICH WILL ELEVATE THE RISK OF RIP CURRENTS ALONG THE ATLANTIC COAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. ABE/ARS
In the hours before
Special weather statement, Sep 20, 11:43 AM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1143 AM EDT THU SEP 20 2012 FLZ025-201615- DUVAL- 1143 AM EDT THU SEP 20 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL DUVAL COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 1215 PM EDT... AT 1143 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF FORT CAROLINE... STATIONARY. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND TALLYRAND...OCEANWAY...FORT CAROLINE...DOWNTOWN JACKSONVILLE... ARLINGTON...UNF AND SAN PABLO THROUGH 1215 PM EDT. SMALL HAIL AND GUSTY WINDS OF 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3027 8166 3050 8167 3051 8146 3027 8140 TIME...MOT...LOC 1543Z 321DEG 1KT 3034 8150 SHASHY
Special weather statement, Sep 20, 12:15 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1215 PM EDT THU SEP 20 2012
FLZ025-033-201645-
DUVAL-ST. JOHNS-
1215 PM EDT THU SEP 20 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EXTREME
NORTHERN ST. JOHNS AND EASTERN DUVAL COUNTIES FOR STRONG WINDS AND
SMALL HAIL VALID UNTIL 1245 PM EDT...
AT 1215 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF SAN PABLO...MOVING
EAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
UNF...FORT CAROLINE...SAN PABLO...MAYPORT...SAWGRASS...PONTE VEDRA
BEACH...JACKSONVILLE BEACH AND NEPTUNE BEACH THROUGH 1245 PM EDT.
SMALL HAIL AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3026 8157 3043 8151 3041 8140 3040 8139
3023 8137 3020 8136 3019 8136
TIME...MOT...LOC 1615Z 286DEG 5KT 3032 8144
SHASHYSpecial weather statement, Sep 20, 1:02 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
102 PM EDT THU SEP 20 2012
FLZ025-033-201730-
DUVAL-ST. JOHNS-
102 PM EDT THU SEP 20 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
ST. JOHNS AND SOUTHEASTERN DUVAL COUNTIES FOR STRONG WINDS AND SMALL
HAIL VALID UNTIL 130 PM EDT...
AT 103 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SAWGRASS...MOVING SOUTHEAST AT 15
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
SAWGRASS...PONTE VEDRA BEACH...PALM VALLEY...GUANA RIVER STATE
PARK...VILANO BEACH...SOUTH PONTE VEDRA BEACH AND ANASTASIA THROUGH
130 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS
OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2987 8128 3018 8152 3027 8138 3026 8137
3013 8134 2994 8129 2990 8126
TIME...MOT...LOC 1703Z 321DEG 12KT 3017 8137
SHASHYThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 11:43 AM EDT | Special Weather Statement | JAX | Duval | 32 min |
| Sep 20, 11:59 AM EDT | Areal Flood Advisory | JAX | Duval | 91 min |
| Sep 20, 12:15 PM EDT | Special Weather Statement | JAX | Duval | 30 min |
| Sep 20, 12:24 PM EDT | Special Marine Warning | JAX | 96 min | |
| Sep 20, 1:02 PM EDT | Special Weather Statement | JAX | Saint Johns | 28 min |
| Sep 20, 1:29 PM EDT | Special Marine Warning | JAX | 91 min | |
| Sep 20, 1:34 PM EDT | Special Weather Statement | JAX | Nassau | 41 min |
| Sep 20, 1:45 PM EDT | Areal Flood Advisory | JAX | Saint Johns | 90 min |
| Sep 20, 2:06 PM EDT | Severe Thunderstorm Warning | JAX | Nassau | 39 min |
| Sep 20, 2:34 PM EDT | Special Weather Statement | JAX | Hamilton | 26 min |
| Sep 20, 3:03 PM EDT | Severe Thunderstorm Warning | JAX | Suwannee | 27 min |
| Sep 20, 3:38 PM EDT | Special Weather Statement | JAX | Suwannee | 52 min |
| Sep 20, 4:31 PM EDT | Special Weather Statement | JAX | Columbia | 44 min |
| Sep 20, 6:03 PM EDT | Special Weather Statement | JAX | Marion | 42 min |
| Sep 20, 6:43 PM EDT | Special Weather Statement | JAX | Alachua | 47 min |
| Sep 20, 7:06 PM EDT | Special Weather Statement | JAX | Marion | 39 min |
| Sep 20, 7:47 PM EDT | Special Weather Statement | JAX | Marion | 43 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.